November 09, 2010

Q&A: Treatment for Insecticide Poisoning

Organophosphates and carbamates are potent cholinesterase inhibitors capable of causing severe cholinergic toxicity following cutaneous exposure, inhalation, or ingestion. Although structurally distinct, organophosphates and carbamates exhibit similar clinical manifestations with toxicity and require similar management following overdose.

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find more useful one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
Source of exposure
MCQ: clinical scenario
MCQ: answer
MCQ: explanation

Source of exposure

Organophosphates have been used as insecticides worldwide for more than 50 years. The use of these agents has declined in the last 10 to 20 years, in part due to the development of carbamate insecticides, which are associated with similar toxicities. Medical applications of organophosphates and carbamates include reversal of neuromuscular blockade (neostigmine, pyridostigmine, edrophonium) and treatment of glaucoma, myasthenia gravis, and Alzheimer disease (echothiophate, pyridostigmine, tacrine, and donepezil).

Specific agents linked to human poisoning include both carbamate (methomyl and aldicarb) and organophosphate (parathion, fenthion, malathion, diazinon, and dursban) insecticides. Chlorpyrifos, the organophosphate agent of dursban, is found in some popular household roach and ant sprays, including Raid and Black Flag.

MCQ: clinical scenario

Mick, a 58 years old man is admitted to the hospital with ocular pain and diminished vision. On examination he is found to have shallow breathing, wheezing and profuse rhinorrhea. He admits that these symptoms started when he was in his greenhouse spraying flowers with an insecticide. He has brought the insecticide with him. It is discovered that this insecticide contains carbaryl (a reversible cholinesterase inhibitor).

Treatment should include:

a) Pralidoxime
b) Terbutaline
c) Epinephrine
d) Betamethasone
e) Atropine

MCQ questions & answers on medicalnotes.info

MCQ: answer

The correct answer is E

MCQ: explanation

What we have here are signs of cholinergic activation at its maximum level. In other words, toxicity with a cholinergic drug. The list includes rhinorrhea, lacrimation, wheezing, shallow breathing, and ocular pain and diminished vision. When parasympathetic activation occurs there are increased secretions in the whole body. This causes an increased intraocular pressure, which causes ocular pain. Meiosis causes blurred vision. Bronchoconstriction causes wheezing.

Mick was working with an insecticide.

Terbutaline and epinephrine are not appropriate treatments. Both are sympathetic drugs. Betamethasone is a Glucocorticoid. It would not solve our problem. Pralidoxime reverses the inhibition of organophosphates. Organophosphates are irreversible inhibitors of cholinesterase. It would be ineffective in our case because a reversible inhibitor is the cause of the poisoning. Therefore, the best thing to do is to reverse the symptoms that Mick has with atropine. Atropine is a cholinergic blocker. Therefore, the correct answer is E.

Reference(s)
1). UpToDate: Organophosphate and carbamate poisoning. Available online: https://www.uptodate.com/contents/organophosphate-and-carbamate-poisoning

No comments:

Post a comment

Got something to say? We appreciate your comments: